Nebraska, 2003Tornado in Nebraska, July 20, 2003
July 20, 2003 · NWS OAX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 20, 1:50 PM CST, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 20, 1:50 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT SUN JUL 20 2003
MAIN FORECAST PROBLEMS WILL BE RAIN CHANCES TONIGHT AND MONDAY INTO
MONDAY NIGHT.
HOT...HUMID WEATHER CONTINUES ACROSS MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON...BUT SO FAR MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS BEEN MAINLY OUTSIDE OF THE OAX CWA.
HAVE STILL GOT SOME CONCERN THAT WE MAY BE ABLE TO OVERCOME THE CAP
THIS AFTERNOON OR EVENING AS A WEAK LOW LEVEL BOUNDARY MOVES SOUTH
ACROSS THE AREA. CAPES ARE HIGH (IN EXCESS OF 4000 J/KG)...BUT
CONVERGENCE IS A BIT WEAK. ALSO WORRIED THAT ANY LEFT OVER
BOUNDARIES FROM THIS MORNING MAY HELP TO AIDE THUNDERSTORM
DEVELOPMENT...SO WILL CONTINUE CHANCE POPS INTO THIS EVENING. WITH
SUCH LARGE INSTABILITY...ANYTHING THAT DOES GO COULD QUICKLY BECOME
SEVERE.
THE NEXT ISSUE BECOMES MONDAY INTO MONDAY NIGHT. LOW LEVEL
CONVERGENCE SETS UP ACROSS WESTERN NEBRASKA BY MONDAY MORNING...AND
THIS LOOKS TO MAKE SOME PROGRESS EAST IN THE AFTERNOON...HOWEVER IT
APPEARS THE STRONGER LOW LEVEL FORCING...BETTER INSTABILITY...AND
MOISTURE REMAIN WEST AND SOUTH OF OAX. CORFIDI VECTORS SUGGEST THAT
CONVECTION WHICH IS EXPECTED TO DEVELOP WEST OF THE AREA MONDAY
AFTERNOON INTO MONDAY NIGHT SHOULD GENERALLY MOVE SOUTHEAST...WHICH
MAY CLIP THE WESTERN HALF OF THE CWA. AM A BIT CONCERNED ABOUT
KEEPING THE EASTERN HALF OF THE CWA DRY SINCE THE QPF FORECAST BY
BOTH THE 12Z ETA AND GFS COVERS MOST OF EASTERN NEBRASKA INTO
WESTERN IOWA MONDAY EVENING...BUT FOR NOW WILL KEEP POPS ACROSS THE
WEST PORTION OF THE CWA...FOCUSED IN THE AREA CLOSER TO THE BETTER
FORCING.
KEPT THE MIDDLE PART OF THE WEEK DRY...BUT CONTINUED THE RAIN
CHANCES FRIDAY INTO THE WEEKEND...MAINLY BASED ON HPC FRONTAL
DEPICTIONS AND GFS WHICH ALSO INDICATES A BOUNDARY IN THE AREA.
LOOKING AT TEMPERATURES...FWC/MAV/MET GUIDANCE ALL IN RELATIVE
AGREEMENT OVER THE NEXT COUPLE OF DAYS...WHICH ALSO MATCHES UP WELL
WITH CURRENT FORECAST AND SURROUNDING OFFICES...SO HAVE ONLY MADE
MINOR ADJUSTMENTS TO CURRENT FORECAST.
.OMA...NONE.
KING
Hazardous weather outlook, Jul 20, 4:45 PM CST, 52 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND MONDAY
THUNDERSTORMS...SOME POSSIBLY SEVERE WILL CONTINUE TO DEVELOP
OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG
WITH THE POSSIBILITY OF ISOLATED TORNADOES. THE STORMS SHOULD
GRADUALLY DIMINISH LATER TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY...GENERALLY
WEST OF A LINE FROM HARTINGTON TO BEATRICE. AN ISOLATED SEVERE
STORM IS POSSIBLE DURING THE AFTERNOON...WITH THE MAIN THREAT
BEING LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO MONDAY
NIGHT...WEST OF A HARTINGTON TO BEATRICE LINE...WITH THE MAIN
SEVERE WEATHER THREAT BEING LARGE HAIL. THERE WILL BE ANOTHER
CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY...HOWEVER AT
THIS TIME THE COVERAGE AND INTENSITY OF THESE STORMS ARE
UNCERTAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS EASTERN NEBRASKA
AND SOUTHWEST IOWA.
KING
In the hours before
Local storm report, Jul 20, 5:02 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
602 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 10 S STANTON NE TORNADO
07/20/03 STANTON WEST OF HWY 57, 4 N OF
COLFAX COUNTY LINE.
TORNADO ON GROUND.
REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 5:12 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0547 PM LYONS NE .88 INCH HAIL
07/20/03 BURT SOME DIME TO NICKEL
SIZE HAIL. REPORTED BY
PUBLIC.Local storm report, Jul 20, 5:16 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
616 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM MADISON NE TORNADO
07/20/03 MADISON REPORTED BY PUBLIC.Local storm report, Jul 20, 5:20 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
620 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM CRESTON NE 1 INCH HAIL
07/20/03 PLATTE REPORTED BY PUBLIC.Local storm report, Jul 20, 5:32 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
632 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 4 SW TARNOV NE TORNADO
07/20/03 PLATTE REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 5:36 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
636 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 12 NW COLUMBUS NE TORNADO
07/20/03 PLATTE HWY 81 AT SHELL CREEK.
12 NW OF COLUMBUS.
TORNADO ON GROUNDTornado, Platte
- When
- July 20, 5:37 PM CST
- Where
- Platte County, 3 mi SW of Duncan
- Rating
- F0
- Path width
- 20 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.367, -97.533
A brief tornado touchdown was reported by emergency management just inside the Platte county border between Silver Creek and Duncan. The tornado touched down in an open field and caused little or no damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 20, 20032 deaths · 1 event
- Tornado in Iowa, July 20, 2003$2.0 million · F2 · 1 event
- Hail and Damaging Winds in Illinois, July 20 to 21, 2003$89 million · 80 kt wind · 11 events
- Tornado in Iowa, July 20, 2003$545,000 · F2 · 1 event
- Lightning Strike in South Dakota, July 20, 20031 death · 1 injured · 1 event
- Heat in Oklahoma, July 20, 20031 death · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2003$11 million · 2.5 in hail · 9 events
- Flash Flood and Hail in Iowa, July 20 to 21, 2003$6.0 million · 1 in hail · 20 events
- Hail in Nebraska, July 20, 20031 injured · $7.0 million · 2.75 in hail · 7 events
- Tornado and Hail in Michigan, July 20 to 22, 2003$1.9 million · F1 · 16 events
- Tornado and Hail in Nebraska, July 20, 2003$2.0 million · F0 · 23 events
- Tornado in Iowa, July 20, 2003$1.0 million · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368996.